Jan 29, 2024

Is there a link between antipsychotic medications and heart rhythm disorders?

Shutterstock_1507883708
The risks of cardiac conditions associated with the use of antipsychotics have been a concern for the last 30 years. [Source: Shutterstock]

Key points:

  • Drug-induced cardiac arrhythmias remain an important clinical issue because there are drugs that increase the risk of sudden cardiac death, but remain on the market because they serve an important clinical need and there are no safer alternatives
  • Antipsychotic drugs can cause a drug-induced QT prolongation, which causes the heart muscle to take longer than normal to recharge between beats, and if untreated and undiagnosed can cause cardiac arrhythmias
  • A variety of drugs ranging from antibiotics to antihistamines can cause heart rhythm disturbances

Around 350,000 Australians are prescribed at least one antipsychotic medication each year but new research suggests one in 10 patients taking these medications develop heart rhythm disorders.

Researchers at the Victor Chang Cardiac Research Institute are calling for patients taking antipsychotic medications to be better monitored by clinicians to manage cardiac risks associated with taking their medications.

The warning follows the publication of a new study published in the Heart Rhythm Journal that found the use of antipsychotic drugs quetiapine and haloperidol is associated with an increased risk of ventricular arrhythmias and a twofold increased risk of sudden cardiac death.

Researchers analysed electronic medical records of a large number of patients from a healthcare provider in Taiwan who received quetiapine or haloperidol therapy – the most commonly prescribed anti-psychotic medications in Taiwan – and evaluated the incidences, risk factors, and clinical correlations of severe QT prolongation in these patients. 

The most significant results of the study were up to 10% of patients developed severe QT prolongation during follow-up and the increased risk of ventricular arrhythmias and sudden cardiac death in quetiapine or haloperidol users who developed severe QT prolongation.

How do antipsychotic medications impact the heart?

Doctor Avedis Ekmejian, senior cardiologist and researcher supported by Heart Research Australia, told HelloCare that antipsychotic medications can be very important in the management of various mental health issues and symptoms associated with dementia. However, patients should be aware there are many ways anti-psychotic medications can impact the heart.

Dr Ekmejian explained that some antipsychotic medications can interfere with the electrical activity of the heart cells and have been linked to inflammation of the heart muscle, called “myocarditis,” which can cause abnormal heart rhythms and is likely a result of an inappropriate immune attack on the heart muscle. 

He said, “There are a number of heart rhythm disorders (arrhythmias) which may be associated with these medications, but the most important ones are ventricular arrhythmias, as these can potentially be fatal.”

Untitled design - 2024-01-29T154802.022
Doctor Avedis Ekmejian. [ Source: LinkedIn]

What about those who take antipsychotic medication to manage dementia?

As with everything in medicine, some therapies that doctors may use can have side effects or adverse effects but that doesn’t mean that medications should be taken completely off the table when it comes to treating other medical concerns such as dementia.   

“Patients and families need to be aware that these adverse effects are possible, and clinicians need to be vigilant in the prevention and/or detection of these adverse effects so that these medications can safely provide the benefit they are designed for,” said Dr Ekmejian.

He recommended that aged care and other healthcare workers should familiarise themselves with local protocols that guide the assessment and management of initiating these medications and be aware of the link between heart rhythm disorders and antipsychotic medications

“If there are any concerns, they should not hesitate to escalate to the clinician overseeing the management of the patient and if further concerns or questions remain, seeking specialist cardiologist opinions may also be necessary.”

How to know if antipsychotic medications are impacting the heart

Professor Jamie Vandenberg, Deputy Director of the Victor Chang Cardiac Research Institute, who co-authored the editorial accompanying the Heart Rhythm study, said whilst the new research focused on just two drugs, many other antipsychotic medications shared the same risk. 

“These results suggest it would be prudent to undertake an ECG before and after commencement of an antipsychotic drug, and especially in older patients,” he said. 

“The risks of cardiac arrhythmias associated with the use of antipsychotics have long been known but we now finally know the scale of the problem in a real-world setting and we need to try and reduce the risk and manage people more closely.”

This sentiment was backed by Dr Ekmejian, who said there are several steps that both the patient and clinician need to take to reduce the risk of heart rhythm disorders while taking these medications. 

“Secondly, a baseline ECG should be performed, to look at the QT interval, before starting any new QT prolonging medications. If this is already prolonged, then an alternative medication should be considered instead of the QT prolonging antipsychotic medications, if possible. 

“Lastly, it is important to monitor the QT interval after initiating the medication, through performing regular ECGs, to see if the medication is causing any QT prolongation. This is particularly important in the first few weeks after starting the medication.” 

If the antipsychotic medication is linked to myocarditis, it is important to monitor a patient’s condition with an ECG assessment to look for signs of myocarditis. Blood tests are also important to look at markers of heart muscle inflammation and ultrasounds of the heart may also be used to diagnose myocarditis. 

If there are signs of myocarditis detected, dose adjustments, or alternative therapies, may be necessary. 

Leave a Reply

Your email address will not be published. Required fields are marked *

Advertisement
Advertisement
Advertisement

Mistreatment results in malnutrition: the faceless abuser in aged care

Appearing before the Royal Commission into Aged Care Quality and Safety, DAA CEO Robert Hunt and Sharon Lawrence APD called for nutrition to be elevated within all aspects of aged care to help reduce the devastating impact of malnutrition, which is currently prevalent in approximately 58% of older Australians. Speaking in Cairns, DAA provided evidence... Read More

Queensland Carer Charged With Severely Neglecting 77-Year-Old Woman

A 56-year-old carer from Queensland named Michelle Leanne Stitt allegedly failed to provide an elderly woman with the necessities of life for more than three weeks across the month of May, resulting in a 77-year-old woman being admitted to intensive care, which police believe she may not fully recover from. Ms. Stitt is accused of... Read More

How Do You Positively Change The Culture Of An Aged Care Workplace?

Establishing a culture within a workplace environment takes a lot of time and repetition. While all working staff will be asked to adhere to best practice methods, it takes a committed group of individuals to ensure that this standard is maintained at all times and this is extremely important when that workplace happens to be... Read More
Advertisement